Skin Changes Caused by a Medicine
Skin changes are a common side effect of many prescription and nonprescription medicines. Common side effects include:
- Rash. Any medicine can cause a rash. Two examples are aspirin and antibiotics.
Color changes in the skin. A few examples of medicines that can cause this are:
- Birth control pills.
- Medicines for heart rhythm problems, such as amiodarone.
- Cancer medicines.
- Seizure medicines.
- Reactions when the skin is exposed to sunlight. Many medicines can cause these reactions. The reaction may include just the skin that was exposed to the sun (phototoxic reaction), or it can spread to other areas of the skin (photoallergic reaction).
If you think that your skin changes may be caused by a medicine:
- Call the doctor who prescribed the medicine to find out if you should stop taking the medicine or take a different one. An appointment may not be necessary.
- If you are taking a nonprescription medicine, stop taking it. Call your doctor if you feel you need to continue taking the medicine.
Current as of: July 1, 2021
Author: Healthwise Staff
William H. Blahd Jr. MD, FACEP - Emergency Medicine
Adam Husney MD - Family Medicine
Kathleen Romito MD - Family Medicine